Tornadoes · United States · Texas · 2015
EF1 tornado, Corinth to Lake Dallas Arpt, Texas, November 17, 2015
From Corinth to Lake Dallas Arpt, this EF1 tornado ran 3.1 miles across Denton County on November 17, 2015, touching down at 3:44 AM CST and reaching 50 yards wide. It killed nobody, and did $500,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- November 17, 2015
- Touchdown
- 3:44 AM CST (09:44 UTC)
- Lifted
- 3:48 AM CST (09:48 UTC)
- On the ground
- 4 minutes
- Path length
- 3.1 miles (4.9 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- County
- Denton County
- Touchdown point
- 33.130, -97.060
- Lift-off point
- 33.145, -97.010
- Record number
- 1511170344-01
The damage survey
12 damage points were recorded along this path by NWS FWD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
- Tree down in front of yard
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A cold front and approaching upper level storm system combined to produce nighttime thunderstorms across much of north Texas, including the Dallas-Fort Worth Metroplex. Daylight revealed several swaths of wind damage, including two tornadoes.
A National Weather Service storm survey team found evidence of a narrow, yet long tornado in the Hickory Creek and Corinth areas of Denton County. As the tornado began near the Steeplechase North subdivision, several homes suffered minor roof damage as well as garage door damage. A car wash suffered heavy damage to the east side of the business along the path. As the tornado began to dissipate, a hotel and several other signs were damaged before the tornado moved over Lake Lewisville. The Swisher Cemetery was also damaged. Large cedar trees were split and headstones were damaged at the cemetery.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Nov 16, 11:48 PM CST, 3 hours 56 minutes earlier.
Area forecast discussion, Nov 16, 11:48 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 1148 PM CST MON NOV 16 2015 .AVIATION... FOR THE 06Z TAFS...TIMING THE SQUALL LINE OF STORMS APPROACHING AREA TAF SITES IS THE PRIMARY FORECAST CONCERN. THE LINE OF STORMS NEAR ABILENE AT 1130 PM/0530 UTC WAS MOVING EAST AT 35 TO 40 MPH. THIS PUTS THE LINE ON PACE TO MOVE ACROSS THE DFW AREA FROM 09 TO 11Z OR 3 TO 5 AM CST. THE LINE OF STORMS STILL APPEARS CAPABLE OF PRODUCING STRONG WIND GUSTS. KEPT 25 GUSTING 40 KTS IN THE TAFS FOR THE SQUALL LINE...BUT THE WINDS MAY BE STRONGER. WE WILL BE ABLE TO ASSESS THE INTENSITY OF THE SQUALL LINE AS IT GETS CLOSER TO THE DFW AREA...BUT IT WILL LIKELY BE STRONG WHEN IT ARRIVES. THE GOOD NEWS IS THAT THE INTENSITY OF THE WINDS AND PRECIPITATION ARE EXPECTED TO END QUICKLY BEHIND THIS SQUALL LINE. BY 12Z...CONDITIONS SHOULD BE VFR AND WINDS SHOULD DIMINISH BELOW 15 KTS BUT REMAIN OUT OF THE WEST. WESTERLY WINDS WILL BACK AROUND TO THE SOUTHWEST DURING THE AFTERNOON HOURS AS VFR CONDITIONS PERSIST. CAVANAUGH && .UPDATE... HAVE UPDATED THE WORDED FORECAST PACKAGE TO LOWER POPS TO CHANCE CATEGORY FOR THE REMAINDER OF THE EVENING...AND TO RAISE TEMPS/DEWPOINTS OVERNIGHT AHEAD OF THE SQUALL LINE. THE LATEST TEXAS TECH WRF MODEL CONTINUES TO BE THE MODEL OF CHOICE AS IT HAS GOOD TIMING CONTINUITY BETWEEN MODEL RUNS. THE SQUALL LINE SHOULD MOVE INTO THE WESTERN COUNTIES SHORTLY AFTER MIDNIGHT...TO THE I-35/35W AROUND 3 AM AND OUT OF THE EASTERN COUNTIES AROUND 8 AM. AS THE SQUALL NEARS...SPC WILL LIKE COVER THE SEVERE WEATHER POTENTIAL WITH A TORNADO WATCH FOR MUCH OF THE FORECAST AREA. OVERNIGHT WINDS ARE EXPECTED TO INCREASE A LITTLE MORE OVER THE NEXT FEW HOURS AND WILL KEEP THE WIND ADVISORY GOING. ALSO...NO CHANGE TO THE FLASH FLOOD WATCH. 75 && .PREV DISCUSSION... /ISSUED 305 PM CST MON NOV 16 2015/ AN UPPER LEVEL LOW PRESSURE CENTER OVER THE FOUR-CORNERS REGION WILL BE THE MAIN METEOROLOGICAL CONCERN ACROSS THE CONUS FOR THE NEXT 48 HOURS OR SO. FOR NORTH AND CENTRAL TEXAS...STRONG ISENTROPIC LIFT AHEAD OF THE SYSTEM HAS LED TO CLOUDY SKIES AND PERIODS OF RAIN OVER THE PAST 24 HOURS. EMBEDDED DISTURBANCES IN THE SOUTHWEST FLOW ALOFT HAVE HELPED TO ENHANCE LIFT AT TIMES...LEADING TO OCCASIONAL EMBEDDED THUNDERSTORMS OVER THE AREA. THE MOST RECENT OF THESE IMPULSES WAS LIFTING NORTHEAST ACROSS SOUTH-CENTRAL TEXAS...AND IS EXPECTED TO LEAD TO INCREASING COVERAGE OF SHOWERS AND THUNDERSTORMS OVER NORTH AND CENTRAL TEXAS AS WE MOVE INTO THE EVENING HOURS. MEANWHILE...THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WEST- CENTRAL TEXAS OVER THE NEXT SEVERAL HOURS AS THE LOW PRESSURE SYSTEM AND ITS ATTENDANT COLD FRONT BEGIN TO SURGE EAST INTO THE PLAINS. THIS ACTIVITY WILL LIKELY ORGANIZE INTO A SQUALL LINE LATE THIS EVENING AND PUSH EAST ACROSS NORTH AND CENTRAL TEXAS OVERNIGHT. THE LINE OF STORMS SHOULD REACH OUR NORTHWEST COUNTIES AROUND MIDNIGHT...THE I-35 CORRIDOR 3-5 AM AND THE EASTERN AND SOUTHEAST COUNTIES 5-8 AM. WIND SHEAR VALUES WILL BE VERY HIGH AS THIS LINE APPROACHES. WITH THIS IN MIND...THE MARGINAL INSTABILITY IN PLACE SHOULD BE MORE THAN ENOUGH TO GENERATE SOME SEVERE STORMS...WITH DAMAGING WINDS BEING THE MAIN THREAT. THE TORNADO THREAT IS QUITE REAL TOO...ESPECIALLY FOR ANY DISCRETE CELLS WHICH DEVELOP OUT AHEAD OF THE MAIN LINE. TRAINING AREAS OF SHOWERS AND THUNDERSTORMS AHEAD OF THE SQUALL LINE WILL KEEP THE GROUND QUITE SATURATED PRIOR TO THE ARRIVAL OF THE HEAVIER CONVECTION. STORM TOTAL PRECIPITATION VALUES SINCE LAST NIGHT OF BETWEEN 0.5 AND 1 INCH HAVE ALREADY OCCURRED FROM THE DALLAS-FORT WORTH AREA EASTWARD. WE HAVE DECIDED TO ISSUE A FLASH FLOOD WATCH FOR AREAS GENERALLY ALONG AND EAST OF A LINE FROM BONHAM TO FORT WORTH TO WACO...AS IT WILL ONLY TAKE A COUPLE OF INCHES TO CREATE FLOODING PROBLEMS IN MANY OF THESE LOCATIONS. MODEL GUIDANCE IS INDICATING THAT OUR SURFACE WINDS IN ADVANCE OF THE STORM SYSTEM WILL INCREASE THIS EVENING...WITH SPEEDS AROUND 25 MPH AND GUSTS 30 TO 40 MPH ACROSS MUCH OF THE REGION. A WIND ADVISORY HAS THEREFORE BEEN ISSUED FOR ALL AREAS FROM 6 PM THIS EVENING UNTIL 6 AM TUESDAY. THE PRESSURE GRADIENT BEHIND THE FRONT IS NOT QUITE AS STRONG...SO SPEEDS SHOULD DIMINISH TUESDAY MORNING AS THE STORMS RACE OFF TO OUR EAST. DRY AND SEASONAL WEATHER IS EXPECTED TUESDAY AFTERNOON THROUGH THE END OF THE WORK WEEK. ANOTHER FRONT WILL BRING A SLIGHT CHANCE OF SHOWERS BY SATURDAY...BUT LITTLE IN THE WAY OF MOISTURE SHOULD KEEP CHANCES TO A MINIMUM. 30 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 59 67 47 70 48 / 100 50 5 0 0 WACO, TX 61 67 44 70 46 / 90 60 5 0 0 PARIS, TX 63 64 45 66 45 / 100 100 10 5 5 DENTON, TX 58 67 44 69 44 / 100 40 5 0 0 MCKINNEY, TX 60 66 45 68 46 / 100 50 5 0 0 DALLAS, TX 59 68 48 69 49 / 100 50 5 0 0 TERRELL, TX 61 66 46 68 47 / 100 80 5 0 0 CORSICANA, TX 63 65 47 69 48 / 90 90 5 0 0 TEMPLE, TX 61 66 45 70 47 / 90 70 5 0 0 MINERAL WELLS, TX 56 67 43 70 44 / 90 20 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TXZ094-095-104>107- 118>123-133>135-145>148-159>162-175. WIND ADVISORY UNTIL 6 AM CST TUESDAY FOR TXZ091>095-100>107- 115>123-129>135-141>148-156>162-174-175. &&
Hazardous weather outlook, Nov 16, 9:07 PM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 907 PM CST MON NOV 16 2015 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-180315- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 907 PM CST MON NOV 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS. .DAY ONE...REST OF TONIGHT. A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS NORTH AND CENTRAL TEXAS AFTER MIDNIGHT. THE SQUALL LINE SHOULD REACH THE WESTERN COUNTIES JUST AFTER MIDNIGHT...THE I-35 AND I-35W CORRIDOR BETWEEN 3 AND 4 AM...AND MOVE INTO EAST TEXAS BY EARLY MORNING TUESDAY. DAMAGING STRAIGHT LINE WINDS ARE EXPECTED TO BE THE PRIMARY THREAT WITH THE SQUALL LINE STORMS. HOWEVER...A FEW TORNADOES EMBEDDED WITHIN THE LINE ARE POSSIBLE. LOCALLY HEAVY RAINFALL TONIGHT COULD LEAD FLASH FLOODING AS WELL...ESPECIALLY FOR THE AREAS NEAR AND EAST OF THE INTERSTATE 35 CORRIDOR. STRONG AND GUSTY WINDS ARE ALSO EXPECTED ACROSS ALL OF NORTH AND CENTRAL TEXAS AHEAD OF THE SQUALL LINE. THEREFORE...A WIND ADVISORY IS IN EFFECT THROUGH 6 AM TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY MORNING AFTER THE SQUALL LINE EXITS THE REGION. CLOUD TO GROUND LIGHTNING AND GUSTY WINDS ARE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT OVER THE ENTIRE REGION. HOWEVER...DUE TO RAPID STORM MOTION AND THE FACT THAT THESE STORMS WILL OCCUR AT NIGHT...THESE CONDITIONS WILL MAKE IT DIFFICULT TO IDENTIFY TORNADIC FEATURES. THE MOST LIKELY TIME FOR SPOTTER ACTIVATION WILL BE AROUND MIDNIGHT ACROSS FAR WESTERN NORTH TEXAS AND ROLLING THROUGH THE REMAINDER OF NORTH AND CENTRAL TEXAS DURING THE PRE DAWN HOUR ON TUESDAY.
In the hours before
Special weather statement, Nov 17, 2:39 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 239 AM CST TUE NOV 17 2015 TXZ117-118-170930- PARKER TX-TARRANT TX- 239 AM CST TUE NOV 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR PARKER AND TARRANT COUNTIES UNTIL 330 AM CST... AT 238 AM CST...DOPPLER RADAR WAS TRACKING LINE OF STRONG THUNDERSTORMS MOVING EAST AT 45 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. A WIND GUST OF 52 MPH WAS RECORDED AT MINERAL WELLS AIRPORT. LOCATIONS IMPACTED INCLUDE... FORT WORTH...ARLINGTON...GRAND PRAIRIE...MANSFIELD...EULESS... BEDFORD...GRAPEVINE...HALTOM CITY...KELLER...COPPELL...HURST... BURLESON...SOUTHLAKE...WEATHERFORD...WATAUGA...COLLEYVILLE... BENBROOK...SAGINAW...WHITE SETTLEMENT AND CROWLEY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FOR NORTH CENTRAL TEXAS. LAT...LON 3298 9703 3255 9704 3256 9793 3300 9785 TIME...MOT...LOC 0838Z 262DEG 39KT 3283 9778 CAVANAUGH
Special weather statement, Nov 17, 2:41 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
241 AM CST TUE NOV 17 2015
TXZ102-103-170930-
WISE TX-DENTON TX-
241 AM CST TUE NOV 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR WISE AND DENTON COUNTIES UNTIL
330 AM CST...
AT 240 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PARADISE...OR NEAR BRIDGEPORT...MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DENTON...LEWISVILLE...FLOWER MOUND...SOUTHLAKE...CORINTH...HIGHLAND
VILLAGE...TROPHY CLUB...LAKE DALLAS...SANGER...DECATUR...
BRIDGEPORT...BRIAR...ROANOKE...PECAN ACRES...KRUM...PILOT POINT...
ARGYLE...HICKORY CREEK...JUSTIN AND DOUBLE OAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FOR NORTH CENTRAL
TEXAS.
LAT...LON 3342 9701 3342 9694 3299 9700 3300 9778
3343 9776
TIME...MOT...LOC 0840Z 264DEG 38KT 3317 9770
CAVANAUGHSpecial weather statement, Nov 17, 2:46 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
246 AM CST TUE NOV 17 2015
TXZ131-133-170930-
JOHNSON TX-HOOD TX-
246 AM CST TUE NOV 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR HOOD AND NORTHERN JOHNSON
COUNTIES UNTIL 330 AM CST...
AT 245 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OAK TRAIL SHORES...OR NEAR GRANBURY...MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BURLESON...CLEBURNE...GRANBURY...KEENE...JOSHUA...ALVARADO...PECAN
PLANTATION...GODLEY...CROSS TIMBER...OAK TRAIL SHORES...TOLAR AND
BRIAROAKS.
THIS INCLUDES INTERSTATE 35W BETWEEN MILE MARKERS 23 AND 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FOR NORTH CENTRAL
TEXAS.
LAT...LON 3255 9799 3255 9720 3237 9719 3233 9746
3232 9762 3232 9778 3230 9797 3231 9798
TIME...MOT...LOC 0845Z 262DEG 36KT 3246 9788
CAVANAUGHLocal storm report, Nov 17, 3:04 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
304 AM CST TUE NOV 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM TSTM WND DMG 6 S WEATHERFORD 32.68N 97.80W
11/17/2015 PARKER TX FIRE DEPT/RESCUE
AT CR 1708 AND TINTOP RD - ROOF BLOWN ONTO THE ROAD.
ALSO MULTIPLE TREES AND POWER LINES DOWN.Special weather statement, Nov 17, 3:20 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
320 AM CST TUE NOV 17 2015
TXZ092-093-171000-
GRAYSON TX-COOKE TX-
320 AM CST TUE NOV 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR GRAYSON AND COOKE COUNTIES UNTIL
400 AM CST...
AT 319 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LINDSAY...OR NEAR GAINESVILLE...MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SHERMAN...DENISON...GAINESVILLE...WHITESBORO...VAN ALSTYNE...HOWE...
POTTSBORO...COLLINSVILLE...GUNTER...TOM BEAN...LINDSAY...
CALLISBURG...KNOLLWOOD...DORCHESTER...LAKE KIOWA...EISENHOWER STATE
PARK...RAY ROBERTS PARK JOHNSON BRANCH...SOUTHERN LAKE TEXOMA...
SOUTHMAYD AND TIOGA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CST FOR NORTH CENTRAL
TEXAS.
LAT...LON 3396 9691 3387 9688 3387 9680 3382 9676
3384 9669 3392 9667 3389 9660 3385 9663
3377 9647 3340 9650 3343 9732 3388 9733
3386 9726 3391 9719 3376 9719 3372 9711
3382 9705 3385 9709 3385 9701 3396 9698
TIME...MOT...LOC 0919Z 261DEG 33KT 3360 9719
CAVANAUGHLocal storm report, Nov 17, 3:27 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
327 AM CST TUE NOV 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 AM TSTM WND GST GAINESVILLE 33.63N 97.15W
11/17/2015 E66 MPH COOKE TX EMERGENCY MNGR
EM REPORTS WIND GUST OF 66 MPH AT NCTC IN GAINESVILLE.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 00:00Z
9.7 hours before the tornado, 42 km from the path. November 17, 2015.
- Mixed-layer CAPE
- 683 J/kg
- Mixed-layer CIN
- -156 J/kg
- Surface CAPE
- 709 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 444 m²/s²
- 0-3 km storm-relative helicity
- 505 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.2
- 0-3 km lapse rate
- 4.8 K/km
Fort Worth, TX (KFWD), 12:00Z
2.3 hours after it, 42 km from the path. November 17, 2015.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -44270 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1404 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -501 m²/s²
- 0-3 km storm-relative helicity
- -68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.6 K/km
The surface observations
Denton (DTO), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dallas/Ft Worth radar (KFWS), 68 km away, was scanning. The volume nearest the touchdown began at 09:45 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2015 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of November 17, 2015
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 17 | 3:28 AM CST | EF0 | Tarrant, TX | 0.9 | 30 | $210,000 | ||
| November 17 | 4:53 AM CST | EF1 | Grimes, TX | 9.3 | 50 | $200,000 | ||
| November 17 | 5:43 AM CST | EF1 | McIntosh, OK | 4.7 | 300 | $150,000 | ||
| November 17 | 9:33 PM CST | EF1 | Hinds, MS | 1.9 | 50 | $10,000 | ||
| November 17 | 11:40 PM CST | EF1 | Scott, MS | 8.7 | 440 | $83,000 | ||
| November 17 | 11:47 PM CST | EF1 | Scott, MS | 3.0 | 250 | $12,000 | ||
| November 17 | 11:55 PM CST | EF1 | Scott, MS | 3.5 | 200 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.